Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 103, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2004, 1:24 PM CDT for Vernon County, Wisconsin. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2004, 1:24 PM CDT (18:24 UTC)
- Expired
- Jul 19, 2004, 2:30 PM CDT
- In force
- 66 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Vernon County, WI
The radar
The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 1:41 PM CDT | HAIL 0.75 | 3 Ne Stoddard, WI | |
| Jul 19, 1:41 PM CDT | HAIL 0.75 | 3 Ne Stoddard, WI | |
| Jul 19, 1:44 PM CDT | HAIL 0.75 | Stoddard, WI | |
| Jul 19, 1:44 PM CDT | HAIL 0.75 | Stoddard, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 191824
SVRARX
WIC123-191930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
124 PM CDT MON JUL 19 2004
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN VERNON COUNTY IN SOUTHWEST WISCONSIN
* UNTIL 230 PM CDT
* AT 124 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING LARGE DESTRUCTIVE HAIL 11 MILES NORTH OF
BRINKMAN RIDGE...OR ABOUT 4 MILES NORTHEAST OF LA CROSSE. THE
SEVERE THUNDERSTORM WAS MOVING SOUTH AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRINKMAN RIDGE AROUND 135 PM CDT...
CHASEBURG AND STODDARD AROUND 140 PM CDT...
COUNTY ROADS K AND O AND COUNTY ROADS O AND Y AROUND 145 PM CDT...
NEWTON AND HIGHWAY 56 AND COUNTY N AROUND 150 PM CDT...
BUD AND SIDIE HOLLOW COUNTY PARK AROUND 155 PM CDT...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE DESTRUCTIVE
HAIL UP TO GOLF BALL SIZE. FOR YOUR PROTECTION...MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM
WINDOWS.
LAT...LON 4343 9119 4344 9121 4361 9122 4366 9125
4372 9125 4371 9104 4373 9100 4371 9098
4342 9088
$$
KRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 AM CDT, 10 hours 24 minutes earlier.
Area forecast discussion, Jul 19, 3:00 AM CDT, 10 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 AM CDT MON JUL 19 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FORECAST FOCUS ON CONVECTIVE POTENTIAL TODAY...INCLUDING POSSIBLE SEVERE THREAT. RAIN CHANCES THROUGH THE REMAINDER OF THE SHORT TERM PERIOD ALSO IN THE FOREFRONT. 07Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDING FROM THE ONT/MB BORDER...DOWN ACROSS THE NORTHWEST TIP OF MN TO CENTRAL SD. HIGH PRESSURE WAS RIDGING FROM MO UP THROUGH IL INTO MICH. BETWEEN THE TWO...SOUTHERLY FLOW HAD RE-ESTABLISHED ITSELF. SOME CONVECTION DEVELOPED NEAR THE FRONT LAST EVENING...BUT THAT HAD DIED BY MIDNIGHT. MID-LEVEL CASTELLANUS WERE EVIDENT PER THE SATELLITE FOG ENHANCEMENT IMAGERY FROM MN ACROSS LAKE SUPERIOR AND NORTHERN WI. BY 06Z...CONVECTION HAD FORMED FROM THESE AS THEY DROP SOUTHEAST TOWARD THE FORECAST AREA. 00Z 19JULY04 MODELS SEEMED TO BE IN REASONABLE AGREEMENT WITH MOST MASS FIELDS INITIALLY...BUT AGAIN THE GFS DEVIATES FROM THE OTHER MODELS BY TUESDAY...TIED TO CONVECTION AND FEEDBACK PROBLEMS. AGAIN DO NOT LIKE HOW THE GFS DEVELOPS CONVECTION ACROSS THE DAKOTAS TONIGHT...AND THEN TRACKS THE RESULTING MESOSCALE FEATURES INTO THE AREA ON TUESDAY. GFS SEEMS OVERDONE AGAIN. HOWEVER...THE IDEA OF CONVECTION OUT THERE HAS SOME MERIT...AS IT INITIALIZED THE SHORT WAVE OVER IDAHO...WHICH WILL BE RESPONSIBLE FOR THIS ACTIVITY. ETA HAS TRENDED TOWARD HAVING A WAVE TRAVERSE THE RIDGE. OVERALL...WILL SIDE WITH THE ETA...BUT WILL TAKE SOME GFS INTO ACCOUNT AS WELL. FRONTAL BOUNDARY EXPECTED TO MOVE SOUTHEAST TOWARD FORECAST AREA TODAY...AND BY 00Z EXPECT IT TO RUN FROM ABOUT KMDZ-KTOB-KFOD. AHEAD OF THE FRONT...AIRMASS WILL HAVE AMPLE TIME TO BUILD INSTABILITY... WITH MODELS FORECASTING 2000-4000 J/KG OF CAPE. 0-6 KM BULK SHEAR REMAINS ABOVE 35 KTS AHEAD OF THE BOUNDARY...AND NEAR 40 OVER IA. EHI OVER 4 AND VGP OVER 3.5. ALL FAVORABLE FOR SUPERCELL DEVELOPMENT. EXPECT STORMS TO FIRE DURING PEAK HEATING TIME BY MID AFTERNOON...AND ANYTHING THAT GOES UP AHEAD OF THE LINE COULD BECOME SUPERCELLULAR. STORMS NEARER THE FRONT AND THOSE TOWARD EVENING SHOULD BE MORE OF A MULTICELL STRUCTURE. WILL HIGHLIGHT SEVERE POTENTIAL IN MORNING HAZARDOUS WEATHER OUTLOOK. BOUNDARY EXPECTED TO BECOME DIFFUSE ACROSS THE AREA THIS EVENING... WITH CONVECTION SHIFTING TO THE SOUTH INTO THE BETTER INSTABILITY AND MOISTURE TRANSPORT. SHOULD SEE A BRIEF BREAK ANY THE RAIN THREAT FOR A TIME TUESDAY MORNING...BUT THE AFOREMENTIONED WAVE HEADED THROUGH THE DAKOTAS ON TUESDAY SHOULD ASSIST REDEVELOPMENT AGAIN TUESDAY AFTERNOON...ESPECIALLY IF ANY REMNANT BOUNDARIES LINGER FROM THE EXPECTED CONVECTION TONIGHT. WILL LEAVE LOW POP IN THE FORECAST IN CASE. AS THE WAVE APPROACHES TUESDAY NIGHT...STRONG WARM ADVECTION AND THETA-E ADVECTION FOCUSES ON SOUTHERN MN. EXPECT ADDITIONAL CONVECTION TO FIRE IN THAT GENERAL AREA AND HEAD SOUTHEAST ACROSS EASTERN IA AND NORTHERN IL. STILL ENOUGH UNCERTAINTY WITH THE STRENGTH OF THE WAVE AND THE RESULTING THERMODYNAMIC FORCING...SO WILL LEAVE POPS IN THE 30/40 RANGE. IF THE SIGNALS BECOME MORE CLEAR...POPS MAY NEED TO BE INCREASED. WILL MAINTAIN RAIN CHANCES INTO WEDNESDAY AND WEDNESDAY NIGHT. RECENT AMPLIFIED RIDGE/TROUGH PATTERN BREAKING DOWN AS SEVERAL WAVES CRASH OVER THE RIDGE. HARD TO TIME ANY DETAIL AT THIS POINT WITH THIS PATTERN SHIFT. IN THE TEMPERATURE DEPARTMENT...GUIDANCE IS CLOSE FOR THE MOST PART...BUT GFS MUCH COOLER TUESDAY WITH THE EFFECTS OF THE CONVECTIVE FEEDBACK. REALLY ONLY MINOR ADJUSTMENTS NEEDED TO THE PREVIOUS FORECAST. .LONG TERM...THURSDAY THROUGH SUNDAY. LOOKS LIKE THE FLOW WILL STEER THE DISTURBANCES NORTH AND SOUTH OF THE REGION FOR MEDIUM RANGE PERIOD. NO CHANGES MADE TO THE GRIDS BEYOND THURSDAY. .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && MW
Hazardous weather outlook, Jul 19, 4:30 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 430 AM CDT MON JUL 19 2004 IAZ008>011-018-019-029-030-MNZ086-087-094-095-201100- ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD- MITCHELL-MOWER-OLMSTED-WINNESHIEK- 430 AM CDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AN NORTHEAST IOWA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL DISTURBANCE AND SURFACE FRONTAL BOUNDARY MOVES SOUTHEASTWARD ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT. THE WIND SHEAR PROFILE AND INSTABILITY WILL BE FAVORABLE FOR THE FORMATION OF A FEW SUPERCELLULAR THUNDERSTORMS CAPABLE OF PRODUCING SEVERE WEATHER THIS AFTERNOON. THE SEVERE THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. THE SEVERE THREAT WILL CONTINUE INTO THE EARLY EVENING HOURS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-201100- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 430 AM CDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST...WEST CENTRAL...AND NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL DISTURBANCE AND SURFACE FRONTAL BOUNDARY SINKS SOUTHEASTWARD ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT. WIND SHEAR WILL BE FAVORABLE FOR PERHAPS A FEW THUNDERSTORMS TO BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS
In the hours before
Local storm report, Jul 19, 11:53 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 AM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 4 E STRUM 44.55N 91.31W
07/19/2004 0.75 INCH TREMPEALEAU WI PUBLIC
&&
SHEALocal storm report, Jul 19, 12:15 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1215 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL 3 NE WHITEHALL 44.40N 91.27W
07/19/2004 1.00 INCH TREMPEALEAU WI PUBLIC
HAIL THE SIZE OF QUARTERS WAS REPORTED.
&&
SHEALocal storm report, Jul 19, 12:19 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1219 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 3 E WHITEHALL 44.37N 91.25W
07/19/2004 0.88 INCH TREMPEALEAU WI PUBLIC
NICKEL SIZE HAIL REPORTED. 3.50 INCHES OF RAIN SO FAR
TODAY IN RAIN GAUGE.
&&
SHEALocal storm report, Jul 19, 12:53 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 7 E GALESVILLE 44.08N 91.22W
07/19/2004 1.00 INCH TREMPEALEAU WI NWS EMPLOYEE
ALSO 45 MPH WIND GUSTS. LOCATION HIGHWAY 54 AND RIVER
DRIVE NEAR BLACK RIVER.
&&
SHEALocal storm report, Jul 19, 12:58 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1258 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG 6 E GALESVILLE 44.08N 91.24W
07/19/2004 TREMPEALEAU WI NWS EMPLOYEE
TREE DOWN ALONG HIGHWAY 54.
&&
SHEALocal storm report, Jul 19, 1:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
103 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 2 W NORTH BEND 44.10N 91.16W
07/19/2004 0.75 INCH TREMPEALEAU WI PUBLIC
ON JACKSON AND TREMPEALEAU COUNTY LINE.
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:29 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 91 min |
| Jul 19, 12:31 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 59 min |
| Jul 19, 12:51 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 69 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.